Michigan, 2011

Lake-Effect Snow in Michigan, January 1 to 2, 2011

January 1 to 2, 2011 · NWS MQT · 2 events in 2 counties and zones

A low pressure trough passing over the Upper Great Lakes caused heavy lake effect snow over the Keweenaw Peninsula on the 1st and 2nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure trough passing over the Upper Great Lakes caused heavy lake effect snow over the Keweenaw Peninsula on the 1st and 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 1, 5:49 AM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jan 1, 5:49 AM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
549 AM EST SAT JAN 1 2011

.SYNOPSIS...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A TROF FROM THE ROCKIES
INTO THE PLAINS. WITHIN THE TROF...A CLOSED MIDLEVEL LOW WAS LIFTING
NNE INTO MN. 00Z RAOBS SHOWED IMPRESSIVE 12HR 500MB HEIGHT FALLS
UPWARDS OF 220M AT KOAX. DESPITE OVERALL IMPRESSIVE LOOK ON WATER
VAPOR IMAGERY AND STRONG DYNAMICS...PCPN IS SURPRISINGLY LIMITED
AROUND THE MIDLEVEL LOW. MIDLEVEL DRY PUNCH UNDER UPPER JET
SUPPORTING SYSTEM IS SURGING INTO THE UPPER LAKES EARLY THIS
MORNING. AT THE SFC...LOW PRES IS OVER WRN LAKE SUPERIOR TO THE N OF
THE APOSTLE ISLANDS WITH COLD/OCCLUDED FRONT BOWING ACROSS UPPER MI.

&&

.DISCUSSION...

WITH LIQUID PCPN ISSUES ENDING IN THE NEXT COUPLE OF HRS WITH CAA
QUICKLY SPREADING INTO UPPER MI...ATTENTION FOR THIS FCST WILL TURN
TO LES/WINDS AND TEMPS.

DEEPENING MIDLEVEL LOW WILL TRACK ACROSS FAR WRN LAKE SUPERIOR/NE MN
TOWARD LAKE NIPIGON TODAY. ON THE SE SIDE OF CIRCULATION...
OCCASIONAL FLURRIES/-SHSN SHOULD OCCUR OVER MAINLY WRN UPPER MI
TODAY IN CLOSER PROXIMITY TO MIDLEVEL SYSTEM. SINCE LOW-LEVEL FLOW
IS SWRLY...LAKE ENHANCED SNOW WILL LIKELY REMAIN OFFSHORE OF THE
KEWEENAW FOR THE BULK OF THE DAY. IF WINDS DO MAINTAIN ENOUGH SRLY
COMPONENT THRU THE DAY...SNOW AMOUNTS OVER THE W WILL BE LIGHT...
PROBABLY NOT MORE THAN AROUND 1 INCH. SNOW MAY BEGIN TO PICK UP LATE
IN THE DAY AS WINDS BEGIN TO VEER. SW FLOW MAY BRING SOME LES INTO
THE FAR ERN FCST AREA OFF LAKE MICHIGAN TODAY...BUT LATEST MODEL
GUIDANCE AGREES THAT LOW-LEVEL FLOW IN THAT AREA WILL HAVE A LITTLE
TOO MUCH OF A WRLY COMPONENT FOR LES TO BE MUCH OF AN ISSUE. MORE
SIGNIFICANT LES WILL STAY SAFELY E OF KISQ/KERY. ALTHOUGH STRONG
850MB CAA IN THE MORNING WILL BECOME NEUTRAL IN THE AFTN...SFC TEMPS
WILL FALL MOST AREAS THRU THE ENTIRE DAY. UPPER SINGLE DIGIT READINGS
APPEAR LIKELY FAR W TOWARD KIWD IN THE AFTN WHILE TEMPS FALL TO
AROUND 20F E. WITH WINDS AT THE TOP OF THE MIXED LAYER PROGGED AROUND
40KT TODAY...GUSTS MAY BRIEFLY FLIRT WITH ADVY CRITERIA OF 45MPH. NOT
EXPECTING WIDESPREAD OR PERSISTENT CRITERIA TO BE REACHED...SO ADVY
DOES NOT APPEAR NEEDED ATTM. ONE AREA THAT WILL NEED TO BE WATCHED
MORE CLOSELY TODAY IS FROM JUST E OF KESC TO KISQ AND POSSIBLY TO
KERY AS SW FLOW OVER WARMER LAKE WATERS WILL ENSURE MORE EFFICIENT
MIXING.

TURNING TO MAIN LES CONCERN...THE KEWEENAW WILL LIKELY SEE A PERIOD
OF MDT/HVY LES THIS EVENING AS WINDS SHIFT W. THIS HEAVIER SNOW MAY
CLIP NRN ONTONAGON COUNTY AS WELL. MODELS CONTINUE TO INDICATE A
RELATIVELY SHARP WIND SHIFT TO ENHANCE THE POTENTIAL FOR A PERIOD OF
HVY LES BEFORE A MORE MDT LES SETS UP. SOUNDINGS SHOW FAVORABLE
DENDRITIC SNOW GROWTH TEMPS SOLIDLY IN THE CONVECTIVE LAYER TO BOOST
ACCUMULATIONS. CONSIDERING 35-40KT WINDS IN THE MIXED LAYER...ADVY IS
WARRANTED FOR COMBO OF SNOW/BLSN. ACCUMULATIONS OF 4 TO POSSIBLY AS
MUCH AS 8 INCHES IN ISOLATED SPOTS SEEM LIKELY TONIGHT. CONTEMPLATED
GOING WITH A WARNING AS PERSISTENT/WIDESPREAD BLSN COMBINED WITH
PERIODS OF MDT SNOW MAY PUT VIS AOB 1/4SM FREQUENTLY ONCE ENOUGH NEW
FRESH SNOW ACCUMULATION HAS OCCURRED. FOR NOW...WILL OPT FOR
ADVY...BUT POSSIBLE UPGRADE TO WARNING WILL NEED TO BE RECONSIDERED
DURING THE DAY TODAY...ESPECIALLY IN LIGHT OF THE NAM WHICH INDICATES
A MORE SUSTAINED RELATIVELY STATIONARY BAND OF CONVERGENCE SETTING
UP ACROSS THE KEWEENAW TO THE N OF HOUGHTON THRU THE NIGHT INTO SUN
MORNING. IF THAT OCCURS...WARNING WILL LIKELY BE NEEDED. OTHER THAN
THE LES OVER NW UPPER MI...REST OF THE FCST AREA WILL BE MAINLY DRY
AND COLD. WILL BUFFER THE HEAVIER SNOW OVER THE NW FCST AREA WITH LOW
POPS FOR -SHSN...AND TO THE E...WINDS MAY VEER JUST ENOUGH TO BRUSH
LES ALONG THE SHORELINE AREAS FROM GRAND MARAIS EASTWARD. WIND CHILLS
SHOULD PLUMMET TO AROUND -20F IN SOME INTERIOR W AND CNTRL
LOCATIONS TONIGHT...NOT QUITE TO -25F ADVY THRESHOLD.

WITH WRLY FLOW PERSISTING SUN...LES WILL CONTINUE MAINLY OVER THE NW
FCST AREA AND POSSIBLY CLOSE THE SHORE FROM AROUND GRAND MARAIS
EASTWARD. NAM AND ESPECIALLY GFS CONTINUE TO INDICATE CONVERGENCE
INTO THE KEWEENAW BTWN WSW FLOW TOWARD THE APOSTLE ISLANDS AND WNW
FLOW OVER THE NRN PORTION OF LAKE SUPERIOR. THIS SHOULD MAINTAIN
FAIRLY HEALTHY LES ON THE KEWEENAW SUN.

SUN NIGHT...CURRENT MID/UPPER LOW AFFECTING THE UPPER LAKES WILL BE
SETTING UP SHOP OVER HUDSON BAY WITH BROAD CIRCULATION ENCOMPASSING A
GOOD PORTION OF THE NRN CONUS. NEXT SHORTWAVE OF CONCERN WILL BE
DROPPING S THRU SASKATCHEWAN TOWARD THE NRN PLAINS ON W AND SW SIDE
OF BROAD UPPER LOW CIRCULATION. IN RESPONSE...LOW-LEVEL WINDS MAY
BEGIN TO BACK ALREADY SUN NIGHT. AS MORE OF A SRLY COMPONENT TO WIND
DEVELOPS...LES WILL SHIFT N...AFFECTING LESS OF NW UPPER MI. TO THE
E...IF ANY LES IS OCCURRING NEAR THE SHORE E OF MUNISING...IT WILL
GRADUALLY SHIFT OFFSHORE OVERNIGHT. DIMINISHING WINDS AND PARTLY
CLOUDY SKIES SHOULD SET THE STAGE FOR A COLD NIGHT AWAY FROM LAKE
SUPERIOR MODERATION. INCLUDED SINGLE DIGITS BELOW ZERO IN THE
INTERIOR W...BUT IT COULD BE QUITE A BIT COLDER IF IT IS CLEAR MOST
OF THE NIGHT.

WITH THE AFOREMENTIONED SHORTWAVE...MODELS OVERALL ARE TRENDING
SHARPER WITH THIS SYSTEM AS IT ROTATES THRU THE WRN GREAT LAKES TUE
MORNING. IF THIS IS A TREND THAT CONTINUES...WOULD EXPECT A DECENT
SFC LOW TO SPIN UP (PROBABLY OVER LAKE SUPERIOR) AS FORCING
OVERSPREADS THE WARMER WATERS OF THE GREAT LAKES (850MB TEMPS WILL
STILL BE IN THE -12 TO -14C RANGE OVER LAKE SUPERIOR MON INTO MON
NIGHT). COULD BE AN INTERESTING LITTLE SYSTEM FROM AN LES STANDPOINT
AS SOME HVY SNOW CERTAINLY COULD OCCUR. WIND SHOULD BE S TO SW
ACROSS THE FCST AREA MON AHEAD OF SHORTWAVE...SO LAKE SUPERIOR LES
WILL END. HOWEVER...THE SRLY FLOW COMBINED WITH FORCING
OVERSPREADING THE AREA MON AFTN WILL RAISE POSSIBILITY OF LAKE
ENHANCED SNOW OFF LAKE MICHIGAN INTO THE ERN FCST AREA.
ELSEWHERE...WILL INTRODUCE CHC POPS FOR -SN AS FORCING ASSOCIATED
WITH SHORTWAVE ARRIVES. DEPENDING ON STRENGTH/POSITION OF ANY SFC
LOW TRACKING THRU THE UPPER LAKES...THERE COULD BE A PERIOD DECENT
LAKE ENHANCED SNOW TRANSITIONING TO PURE LES OFF LAKE SUPERIOR MON
NIGHT INTO TUE AS WINDS SHIFT NW.

&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

CMX...EXPECT LIFR CONDITIONS WITH UPSLOPE -FZDZ/SN TO LINGER INTO
THE EARLY OVERNIGHT HRS. THE ONSET OF A GUSTY S WIND FOLLOWING
PASSAGE OF AN OCCLUDED FNT TOWARD DAYBREAK WL SCOUR OUT MUCH OF THE
LLVL MSTR...WITH AN MVFR SC DECK LIKELY ON SAT MRNG. AS A COLD FRONT
MOVES THROUGH SAT EVENING...EXPECT VSBYS TO LOWER TO VLIFR IN
MODERATE/HEAVY SNOW AND BLOWING SNOW AS WRLY WINDS GUST TO NEAR 40
KT.

SAW...EXPECT LIFR CONDITIONS IN FOG AND FZDZ INTO THE EARLY
OVERNIGHT WITH AN UPSLOPE SE FLOW. THE ONSET OF A GUSTY S WIND
FOLLOWING PASSAGE OF AN OCCLUDED FNT TOWARD DAYBREAK WL SCOUR OUT
MUCH OF THE LLVL MSTR...WITH AN MVFR SC DECK LIKELY ON SAT MRNG
CONTINUING INTO SAT EVENING.

&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS HAVE RELAXED EARLY THIS A.M. AS SFC LOW APPROACHING WRN LAKE
SUPERIOR BUT GALES WILL RETURN TO WESTERN LAKE SUPERIOR PRIOR TO
DAYBREAK AS LOW SHIFTS NE INTO NW ONTARIO. GALES SPREAD ACROSS THE
LAKE AS THE LOW DEEPENS AND COLD AIR ADVECTION CREATES DECENT
INSTABILITIES OVER THE WATER. WINDS TO GRADUALLY DIMINISH FROM W TO
E ON SUN WITH APPROACH OF WEAK SFC HIGH...WITH GALES ENDING SUNDAY
EVENING OVER THE FAR EAST. LIGHT WINDS TO PREVAIL THROUGH MID WEEK.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     SUNDAY FOR MIZ001-003.

LAKE SUPERIOR...
  GALE WARNING UNTIL 7 PM EST SUNDAY FOR LSZ265>267.
  HEAVY FREEZING SPRAY WARNING UNTIL 5 PM EST /4 PM CST/ SUNDAY
     FOR LSZ162-263-264.
  GALE WARNING UNTIL 1 AM EST /MIDNIGHT CST/ SUNDAY FOR LSZ162.
  GALE WARNING UNTIL 7 AM EST SUNDAY FOR LSZ263-264.
  HEAVY FREEZING SPRAY WARNING FROM 9 AM EST /8 AM CST/ THIS
     MORNING TO 5 PM EST /4 PM CST/ SUNDAY FOR LSZ240>245.

LAKE MICHIGAN...
  GALE WARNING UNTIL 1 AM EST SUNDAY FOR LMZ221-248-250.
  HEAVY FREEZING SPRAY WARNING FROM 9 AM THIS MORNING TO 5 PM EST
     SUNDAY FOR LMZ221-248-250.

&&

SYNOPSIS...ROLFSON
DISCUSSION...ROLFSON
AVIATION...RJT
MARINE...RJT
Hazardous weather outlook, Jan 1, 6:11 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
611 AM EST SAT JAN 1 2011

MIZ001-003-021300-
KEWEENAW-NORTHERN HOUGHTON-
611 AM EST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY LAKE EFFECT SNOW AND BLOWING SNOW WILL DEVELOP
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO HEAVY LAKE EFFECT SNOW AND BLOWING SNOW WILL GRADUALLY
DIMINISH SUNDAY AND SUNDAY NIGHT. SEE THE LATEST WINTER WEATHER
MESSAGE FOR COMPLETE DETAILS.

ANOTHER ROUND OF MODERATE LAKE EFFECT SNOW MAY OCCUR LATE MONDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS AND ANY
SIGNIFICANT REDUCTIONS IN VISIBILITY DUE TO SNOW AND BLOWING SNOW.

MIZ002-021300-
ONTONAGON-
611 AM EST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

INCREASING LAKE EFFECT SNOW TONIGHT COULD PRODUCE SEVERAL INCHES OF
ACCUMULATION TO THE NORTH OF ROCKLAND. AREAS OF BLOWING SNOW WILL
ALSO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE LAKE EFFECT SNOW MAY OCCUR LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ004>007-009>014-084-085-021300-
BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
611 AM EST SAT JAN 1 2011 /511 AM CST SAT JAN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS WILL FALL TO 5 BELOW TO 20 BELOW ZERO TONIGHT.
THE LOWEST READINGS WILL BE OVER WESTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE LAKE EFFECT SNOW MAY OCCUR NEAR LAKE SUPERIOR MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-021300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
611 AM EST SAT JAN 1 2011 /511 AM CST SAT JAN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL OCCUR OVER MUCH OF LAKE SUPERIOR TODAY AND
TONIGHT. HEAVY FREEZING SPRAY IS ALSO EXPECTED OVER PORTIONS OF WEST
AND CENTRAL LAKE SUPERIOR. SEE THE LATEST LAKE SUPERIOR FORECAST AND
MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS WILL GRADUALLY DIMINISH TO UNDER GALE FORCE FROM
WEST TO EAST ACROSS LAKE SUPERIOR SUNDAY. HEAVY FREEZING SPRAY OVER
PORTIONS OF WEST AND CENTRAL LAKE SUPERIOR WILL ALSO END SUNDAY. SEE
THE LATEST LAKE SUPERIOR FORECAST AND MARINE WEATHER MESSAGE FOR
COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-021300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
611 AM EST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE EXPECTED TODAY AND
TONIGHT. SEE THE LATEST NEARSHORE MARINE FORECAST AND MARINE WEATHER
MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY FREEZING SPRAY WILL END SUNDAY. SEE THE LATEST NEARSHORE
MARINE FORECAST AND MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Special weather statement, Jan 1, 7:57 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
757 AM EST SAT JAN 1 2011

MIZ001>007-009>014-084-085-011730-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...L'ANSE...GWINN...MARQUETTE...GRAND MARAIS...MUNISING...
NEWBERRY...IRONWOOD...IRON RIVER...IRON MOUNTAIN...MENOMINEE...
ESCANABA...GLADSTONE...MANISTIQUE...KENTON...SIDNAW...SENEY
757 AM EST SAT JAN 1 2011 /657 AM CST SAT JAN 1 2011/

...RAPIDLY FALLING TEMPERATURES AND INCREASING WINDS ARE EXPECTED
ACROSS WESTERN AND CENTRAL UPPER MICHIGAN TODAY...

A COLD FRONT CONTINUES TO SURGE EAST ACROSS UPPER MICHIGAN THIS
MORNING...DROPPING TEMPERATURES MORE THAN 20 DEGREES IN JUST A FEW
HOURS. BY MIDDAY...MOST AREAS IN WESTERN AND CENTRAL UPPER MICHIGAN
WILL BE WELL BELOW THE FREEZING MARK AS SOUTHWEST WINDS OF 15 TO 25
MPH USHER IN THE COLDER AIR.

BE PREPARED FOR THE RAPIDLY CHANGING CONDITIONS AS THE COLD FRONT
SWEEPS THROUGH. EXPECT UNTREATED ROADS AND SIDEWALKS TO BECOME
ICY...MAKING TRAVEL MORE DIFFICULT. IN ADDITION...LOOK FOR WIND
CHILLS TO FALL TO 5 BELOW TO 5 ABOVE ZERO THIS AFTERNOON...WITH
COLDER WIND CHILLS OF AROUND 10 BELOW OCCURRING ALONG THE WISCONSIN
BORDER.

RT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Houghton

When
January 1, 10:00 AM EST to January 2, 7:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Spotters near Houghton measured 12-hour snowfall amounts of eight inches while also reported blowing and drifting of snow into the afternoon of the 2nd.

Lake-Effect Snow, Keweenaw

When
January 1, 1:00 PM EST to January 2, 7:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Observers in Mohawk and Eagle River reported around a foot of snow in 24 hours with some blowing and drifting of snow.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276683, 276679.